Wisconsin, 2020

Damaging Wind in Wisconsin, July 11, 2020

July 11, 2020 · NWS MKX · 1 event in 1 county or zone

The northern end of a severe line of thunderstorms affected Lafayette County. The thunderstorms were triggered by an upper level disturbance and a weak low pressure area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The northern end of a severe line of thunderstorms affected Lafayette County. The thunderstorms were triggered by an upper level disturbance and a weak low pressure area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 11, 5:31 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 11, 5:31 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
631 PM CDT Sat Jul 11 2020

.UPDATE...

Thunderstorm activity over NE Iowa is being monitored.
Mesoanalysis shows a CAPE gradient located over the SW corner of
Wisconsin and the storms may roughly follow this gradient into
parts of Iowa, Lafayette, Green, Dane, and Rock counties this
evening.

&&

.AVIATION(00Z TAFS)...

Scattered cumulus have formed this afternoon across areas of
Wisconsin. These have had VFR bases and are expected to maintain
these into the evening. Thunderstorm activity over Minnesota has
managed to move southeast into NE Iowa early this evening. As the
night progresses, this activity may clip areas in far SW
Wisconsin. Closer to the lakeshore models depict some shower
development later tonight but widespread thunderstorm development
is not expected. Where thunderstorms occur this evening in SW WI,
brief drops to lower flight categories can be expected. After
precip. clears out, VFR conditions and dry weather are expected
tomorrow.

&&

.PREV DISCUSSION... (Issued 349 PM CDT Sat Jul 11 2020)

SHORT TERM...

Tonight through Tomorrow Night...Forecast Confidence is medium to
high:

Quiet weather will continue through late afternoon. Still watching
upstream storms in MN and IA. Latest trends have been southward
for this activity. The strongest storms in the leading edge would
track south of Wisconsin given current storm motions. Latest meso
models have been trending that way as well. Still a chance for
more development farther north that would impact the southwest
forecast area, but possibly not until mid/late evening. Best
chance for severe storms will be with the first round, with less
available instability by late evening. Will keep monitoring trends
into the evening.

Any lingering showers/storms should wind down in the southern
forecast area by late tonight. Dry weather is then expected Sunday
and Sunday night as high pressure builds into the area. Temps
will remain around normal through tomorrow.

LONG TERM...

Monday through Friday Night...Forecast Confidence is moderate

Upper lvl ridging and anticyclonic curvature aloft will remain in
place on Monday. Sfc high pressure will keep winds out of the
north to start the day and dew points should stay low. During the
late afternoon hours and overnight into Tuesday however, the high
will shift eastward allowing southerly flow and deeper moisture
to return out ahead of an approaching cold front. Most of Tuesday
should remain dry for southern Wisconsin, but showers and storms
look possible along the front starting Tuesday night into
Wednesday.

Uncertainty in the timing and progression of this front remains
high at the moment. Canadian and ECMWF solutions move this front
through Wednesday morning, leading to high pressure and drier
conditions for the latter half of Wednesday and into Thursday.
The GFS however stalls the front over southern WI during the
morning hours on Wednesday and blows up another round of
convection along the front Wednesday afternoon. The front then
slowly sinks southward from then into the day on Thursday,
keeping at least a lingering scattered shower and thunderstorm
chance into Thursday. With some of the uncertainty present, but at
least some agreement that the front will indeed approach Tuesday
night into Wednesday morning, likely pops have been included for
Tuesday night into Wednesday morning, with chance pops during
subsequent times.

AVIATION(21Z TAFS)...

Still watching the potential for storms this evening into early
tonight, with the best chance in areas along and south of a line
from Lone Rock to Kenosha. Current timing would storms into the
west/southwest forecast area around 02-03Z. Could see additional
development ahead of the current line of storms and/or an increase
in speed...so radar trends will continue to be monitored.

Any lingering showers/storms should wind down in the southeast by
late tonight, with dry weather expected Sunday.

MARINE...

Low pressure will drop south across Lake Michigan this afternoon
and evening. West to northwest winds ahead of the low will
transition to northerly late today into Sunday behind the low. The
northerly winds will be on the breezy side. Lighter winds are
expected to develop Monday as high pressure moves overhead.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement from Sunday morning through Sunday
     evening for WIZ066-071-072.

LM...Small Craft Advisory from 8 AM to 10 PM CDT Sunday for
     LMZ644>646.

&&

Update...CMiller
Tonight/Sunday and Aviation/Marine...DDV
Sunday Night through Saturday...CMiller
Hazardous weather outlook, Jul 11, 4:35 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
535 PM CDT Sat Jul 11 2020

WIZ046-047-051-052-056>060-062>072-122245-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
535 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening mainly in
southwest Wisconsin. Some of these storms may become severe with
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The best chance for thunderstorms will be Tuesday night with
smaller chances of storms the remainder of the week.

There is a high swim risk on Sunday for Milwaukee, Racine, and
Kenosha county beaches. Life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous areas
like piers and breakwalls. There is a moderate swim risk for
Ozaukee County beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

LMZ643>646-122245-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
535 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Scattered thunderstorms will be possible this evening mainly
south of North Point Lighthouse. Some of these storms may produce
winds in excess of 33 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A Small Craft Advisory is in effect on Sunday due to persistent
north-northeast winds of 15 to 20 mph and waves building to 3 to 5
feet.

The best chances for thunderstorms will be Tuesday night with
smaller chances of storms the remainder of the week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122245-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
535 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms will be possible over the southern one
third of the lake this evening. Some storms may produce winds in
excess of 33 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The best chances for thunderstorms will be Tuesday night with
smaller chances of storms the remainder of the week.

MRC

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 11, 6:13 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
713 PM CDT Sat Jul 11 2020

WIZ062-067-120115-
Lafayette-Iowa-

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE AND SOUTHERN
IOWA COUNTIES...

At 710 PM CDT, strong thunderstorms were clustered near Cassville, or
10 miles southwest of Lancaster, moving southeast at 30 mph.

Winds of 40 to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Mineral Point, Darlington, Shullsburg, Belmont, Benton, Argyle,
Blanchardville, Wiota, Elk Grove, Fayette, Hollandale, Platte
Mounds and Lead Mine.

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4292 9043 4289 8984 4272 8983 4251 8985
      4251 9043
TIME...MOT...LOC 0010Z 285DEG 24KT 4277 9088

MRC

The radar

The Quad Cities radar (KDVN), 110 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
July 11, 6:57 PM CST
Where
Lafayette County, Shullsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.570, -90.230

A tree down and some branches down on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909458.